Case 1: Management of Cardiogenic Syncope
A 64-year-old man was brought to the emergency department after an episode of dizziness followed by complete loss of consciousness. According to the patient’s daughter, he was resting at home when these symptoms occurred. He regained consciousness within 1 minute without any residual symptoms. There was no history of seizure activity, weakness, or numbness. He denied blurred vision, chest discomfort, and palpitation. His medical comorbidities were uncontrolled hypertension and chronic kidney disease. The medical regimen included metoprolol succinate, lisinopril, spironolactone, and furosemide. There was no significant family history noted. Upon arrival, vital signs were blood pressure of 123/75 mm Hg, heart rate of 37 bpm, respiratory rate of 16 breaths/min, and oxygenation of 95% on room air. The physical examination was notable for sinus bradycardia but otherwise unremarkable. The 12-lead ECG is shown in Figure 3.1.1. The laboratory data revealed potassium of 7.8 mEq/L and creatinine of 2.5 mg/dL. Imaging of the chest and head was negative. How would you manage this case?
ECG showing 3rd degree AV block.
This patient developed third-degree atrioventricular (AV) block or complete heart block (CHB) secondary to hyperkalemia. The patient has known chronic kidney disease and has been treated with medications including angiotensin-converting enzyme (ACE) inhibitors and mineralocorticoid antagonists, which are known to cause hyperkalemia. Treatment of the underlying cause, particularly hyperkalemia, is important and includes insulin with dextrose, β-adrenergic agonists, such as albuterol, and resin binders. Furthermore, stabilization of the cardiac membrane with intravenous calcium gluconate is a key step in the management of hyperkalemia.
Third-degree AV block or CHB should be considered as a differential diagnosis in the evaluation of syncope, especially in patients with underlying cardiac diseases. It occurs due to a defect in the AV conduction system that results in the inability of impulses to be conducted from the atria to the ventricles, thereby leading to dissociation of atrial and ventricular contraction. CHB can be due to many conditions, including electrolyte abnormalities such as hyperkalemia; hypoxia; ischemia/infarction; medications such as antiarrhythmic therapy; infiltrative diseases such as sarcoidosis, amyloidosis, multiple myeloma, and hemochromatosis; collagen vascular diseases such as systemic lupus erythematosus, rheumatoid arthritis, systemic sclerosis, and ankylosing spondylosis; infectious diseases such as Lyme disease, Chagas disease, rheumatic fever, and myocarditis; iatrogenic causes such as cardiac surgery; and congenital causes.
Symptoms of CHB include dizziness, loss of consciousness, chest pain, dyspnea, diaphoresis, and even sudden cardiac death. Occasionally, patients remain asymptomatic or have minimal symptoms. Physical examination findings may include hypotension, bradycardia, and elevated jugular venous pulsations with cannon a waves. These patients commonly present with acute heart failure symptoms.